MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 7.0MM COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. INTERTAN 7.0MM COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71674570
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during a intertan nail procedure on left side, when drilling for compression and lag screws in the femoral head, the intertan 7.0mm comp screw starter drill broke and the top 3-5 mm end of the starter compression drill was stuck in the compression screw hole of short nail.The drill end of the drill was left in-situ and a lag screw only was used in the femoral head.No compression screw was able to be used.The lag compression screw size was changed to accommodate for the inability to now achieve compression of the fracture in the femoral head.A size up was used (95/90) and the first lag/compression screw size (90/85) was discarded.The procedure was resumed, after a significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that two intra-operative fluoroscopy images were provided which appear to demonstrate the broken drill bit and lag screw intraoperatively during the placement of a short nail.It's not known at which state this image was taken.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the root cause of the report fracture and the positioning issue was likely due to a procedural/user error.The retained drill tip is comprised of stainless steel, are manufactured, and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.The broken drill tip was presumed retained as it was not noted it was removed, therefore, micro-motion and/or migration is unlikely.The surgeon completed the procedure after a significant delay with a smith and nephew back-up device.The patient impact was the retained tip, the modified surgery, and the significant surgical delay due to the difficult fracture reduction.Since it was reported that the patient was not injured as a result of these adverse events, no further clinical/medical evaluation is required at this time device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 7.0MM COMP SCREW STARTER DRILL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18694825
Report Number1020279-2024-00355
Device Sequence Number8358453
Product Code HSB
UDI-Device Identifier00885556389393
UDI-Public00885556389393
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71674570
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2024
Supplement Date Received by Manufacturer03/13/2024
Initial Report FDA Received Date02/13/2024
Supplement Report FDA Received Date03/18/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown